Discussions that mention heparin

High & Low Blood Pressure board


There is no such thing as a medication without side effects - seriously. The only issue is the exact nature of the side effects, how common is it, and how severe. Anything that reduces blood pressure has the potential to do harm if not taken properly and dosed properly. Also, like most foreign substances introduced into our bodies, yes, most of them are metabolized (at least in part) by the liver, so they do add to the overall stress on your liver.

I've never heard of a bp med causing muscle pain like the statins sometimes do, but some of them may cause severe joint pain.

There are several different types of drugs for lowering blood pressure. None of them are blood thinners, as drugs like warfarin, heparin, or even aspirin are often referred to (and even none of these literally reduce the viscosity of blood - they just interfere with the formation of clots).

The most common ones you hear people talk about are:

Diuretics - which affect the kidneys and flush out excess water and sodium. Water retention, for example in heart failure patients, increases blood pressure.

Angiotensin converting enzyme (ACE) inhibitors - these interfere with production of enzymes involved in blood vessel contraction. One of these, lisinopril, is not metabolized in your body at all, it's just excreted in your urine (others are metabolized in the liver)

Beta blockers (Coreg, Toprol, Metoprolol,...) - these block one or both of the main receptors (beta receptors) for adrenalin which limits the contraction of blood vessels (Coreg blocks both).

There are others - Angiotensin antagonists, Alpha-blockers, Calcium channel blockers, ...

Some good places to read up on them:

[url]http://texasheart.org/HIC/Topics/Meds/betameds.cfm[/url]
[url]http://www.americanheart.org/presenter.jhtml?identifier=2141[/url]
[url]http://www.americanheart.org/presenter.jhtml?identifier=593[/url]

Some common side effects are things like dizziness when standing up suddenly, fatigue, reduced exercise endurance. But these all vary and depend on how high your bp was, how many and how much medication you take, what other complications you have (overweight, atherosclerosis, diabetic, kidney problems, ...).

There are also more severe side effects, like outright fainting (time to change meds if that happens).

Of course, whether by meds or other means, the risk of not dealing with high bp is death, so everyone needs to find what works for them. Plus, bp inherently creeps up as people age, so it can appear late in life.